An allergic reaction to a medicine is an overreaction by the
body's immune system to a substance (allergen) in a medicine that a person has
taken. An allergic reaction to a medicine may cause symptoms that range from
a minor rash to severe anaphylactic shock, depending on the person and the type
and dose of the medicine.
A medicine allergy is different from an adverse medicine
reaction, such as a medicine side effect or a reaction when taking more than
one medicine. Because symptoms and treatments vary, a doctor
should determine whether a person has a medicine allergy or an adverse
reaction. A severe medicine allergy can be life-threatening. An adverse
reaction usually is not.
A person who has been diagnosed with a medicine allergy should
wear a medical alert bracelet or other identification and should not take that
Adam Husney, MD - Family Medicine & Rohit K Katial, MD - Allergy and Immunology
How this information was developed to help you make better health decisions.